By Alan Mozes
MONDAY, April 27 (HealthDay News) -- Though proven effective, treating prostate cancer with the testosterone-lowering treatment known as androgen deprivation therapy may raise men's risk for developing bone fractures and fatal cardiovascular disease, a new study suggests.
The likelihood of developing either side effect remains low, the researchers noted. But the study shines fresh light on the question of how best to weigh the potential benefits of androgen deprivation therapy (ADT) against the potentially serious complications that can ensue.
"It is important to point out that these adverse outcomes due to ADT are all preventable, so it's up to a patient's doctor to be vigilant of changes in either cardiovascular or skeletal health that might develop as a result of the therapy," said the study's lead author, Lockwood Taylor, a doctoral candidate in the division of epidemiology and disease control at the University of Texas Health Science Center in Houston.
The findings will appear in the June 1 issue of Cancer.
To assess side effects from ADT, Taylor and his colleagues reviewed 14 studies from 1966 to 2008 that focused on skeletal and cardiovascular side effects linked to ADT among men battling prostate cancer.
They found that ADT boosted the risk for overall fracture by 23 percent relative to men with prostate cancer not undergoing treatment.
Similarly, the chances of dying from heart disease were 17 percent higher among men with cancer on ADT than those not on ADT.
They also pointed to two large studies that had indicated a substantial increase in the risk for developing diabetes among ADT patients.
"It would certainly be important to point out that, although we observed some statistically significant increases in the relative risk for these side effects, the absolute risks are still very low," Taylor stressed.
"But I would say that doctors should certainly monitor their patients on ADT for changes in bone mineral density, and, if they see a decrease, then they should consider some preventive therapies," he advised. "They should also be vigilant for abnormal lipo [blood fat] profiles, in terms of cholesterol levels and serum levels of insulin, which are markers for both cardiovascular and skeletal fracture."
He said that doctors could prescribe statin drugs to help lower cholesterol, while encouraging lifestyle changes to improve diet and physical activity.
Dr. Nelson Neal Stone, a clinical professor of urology and radiation oncology at the Mount Sinai School of Medicine in New York City, said that the findings "reinforce what we already know".
"It's been well known for a while that ADT boosts a patient's risk for fracture, just like it happens among women who go on anti-estrogen therapy for breast cancer," Stone noted. "And there have been several studies published in the last three to five years that find that men who go on the therapy are at an increased risk for all sorts of cardiovascular issues."
"While we all know that this therapy is needed to prevent the progression of metastases, it is true that while you are preventing a serious event on the one hand you are potentially putting the patient at risk," Stone said.
"So the bottom-line is that we have to be careful about who we put on ADT," he said. And research into preventive techniques needs to continue, he said, "because the therapy obviously entails some potentially severe side effects."
The American Cancer Society has more on prostate cancer.
SOURCES: Lockwood Taylor, M.P.H., doctoral candidate, division of epidemiology and disease control, School of Public Health, University of Texas Health Science Center, Houston; Nelson Neal Stone, M.D., clinical professor, urology and radiation oncology, Mount Sinai School of Medicine; New York City; June 1, 2009, Cancer
Copyright © 2009 ScoutNews, LLC. All rights reserved.
|Previous: Health Tip: Suggestions for Better Sleep||Next: Drug May Help Against Inflammatory Breast Cancer|
Reader comments on this article are listed below. Review our comments policy.
Submit your opinion:
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community